Alert archive / California / Small Craft Advisories in 2016

Small Craft Advisory 101, NWS Los Angeles, CA

September 10, 2016

NWS Los Angeles, CA issued this small craft advisory at Sep 10, 2016, 2:19 PM PDT. It took effect at Sep 10, 2016, 3:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2016, 2:19 PM PDT (21:19 UTC)
In effect from
Sep 10, 2016, 3:00 PM PDT
Expired
Sep 11, 2016, 3:00 AM PDT
In force
12 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

463 
WHUS76 KLOX 102119
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
219 PM PDT SAT SEP 10 2016

PZZ673-110530-
/O.NEW.KLOX.SC.Y.0101.160910T2200Z-160911T1000Z/
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
219 PM PDT SAT SEP 10 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PDT SUNDAY.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

HALL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
2 follow-up statements
194 
WHUS76 KLOX 110534
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1034 PM PDT SAT SEP 10 2016

PZZ673-111000-
/O.CON.KLOX.SC.Y.0101.000000T0000Z-160911T1000Z/
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
1034 PM PDT SAT SEP 10 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
655 
WHUS76 KLOX 111004
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
304 AM PDT SUN SEP 11 2016

PZZ673-111115-
/O.EXP.KLOX.SC.Y.0101.000000T0000Z-160911T1000Z/
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
304 AM PDT SUN SEP 11 2016

...SMALL CRAFT ADVISORY HAS EXPIRED...

CONDITIONS HAVE IMPROVED AND ARE NOT EXPECTED TO RETURN IN THE
NEAR FUTURE.

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Sep 10, 11:13 AM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 10, 11:13 AM PDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1113 AM PDT SAT SEP 10 2016

Updated Aviation Section

.SYNOPSIS...

Weak low pressure aloft will maintain morning low clouds and fog
with near normal temperatures through the weekend. A deeper low
will drop into central California by Tuesday bringing below normal
temperatures and cloudy skies Monday through Wednesday to most
coasts and valleys with possible drizzle or light showers. Warmer
conditions expected by the end of next week.

&&

.SHORT TERM...(TDY-MON)

The marine inversion this morning ranged from around 700 ft deep at
KLAX to around 1400 ft deep at KVBG. Low clouds and fog covered the
Central Coast into the Santa Ynez Vly early this morning. Low clouds
and fog were also noted along coastal areas s of Point Conception,
with patchy low clouds into the VTU County vlys closest to the
coast. In addition, patchy dense fog affected parts of the area due
to the low marine inversion. The low clouds will clear to or off the
coast by late this morning altho a few beaches may have lingering
low clouds into early this afternoon, especially along the Central
Coast. There should be a few afternoon cu buildups over the VTU
County mtns this afternoon as well thanks to marginal instability
and a small amount of mid level moisture. Otherwise, sunny skies
will cover much of the forecast area through this afternoon. Good
onshore gradients are forecast by the NAM (e.g., +6.6 mb LAX-DAG at
00Z) which will help to bring some gusty s to w winds to the
foothills, mtns and deserts this afternoon and early evening. Temps
today are forecast to be several degrees below normal for the
coastal plain, but warm to several degrees above normal for inland
areas. Highs in the warmest vlys and foothills are expected to reach
the lower to mid 90s, except mid to upper 90s in the Antelope Vly.

A very weak upper level low (about 586 dm 500 mb heights) just s of
Point Conception this morning will drift nw to around the Central
Coast by this evening. The upper low will open up into an upper
level trof over swrn CA on Sun, then move e of the area Sun night. A
broader upper level trof will approach the forecast area from the n
on Mon with gradually lowering 500 mb heights. The upper level low
and upper level trof thru Sun will be very weak and have limited
moisture, so only minor affects to the weather over swrn CA can be
expected.

The marine layer pattern is forecast to continue thru Mon, altho the
marine inversion will be rather shallow at about 800-1200 ft or so
for tonight and Sun morning, then increase to about 2000-2500 ft by
Mon morning. The low clouds should be confined mainly to the coastal
plain and some of the adjacent vlys tonight and Sun morning, then
move further inland into the vlys with a wider coverage Sun night
into Mon morning. Low clouds and fog should affect the Salinas River
Vly as well each morning. Otherwise, mostly clear skies can be
expected across the region tonight thru Mon.

Decent onshore flow will continue thru Mon with increasingly gusty s
to w afternoon and early evening winds expected each day for the
foothills, mtns and deserts. There is also the possibility of near
advisory level wind gusts in the Antelope Vly Mon afternoon and
evening thanks to stronger onshore gradients.

Temperatures for Sun are forecast to be several degrees below normal
for most of the coast and vlys, but the interior vlys, mtns and
Antelope Vly will be near normal to several degrees above normal
overall. Much cooler temps can then be expected on Mon with highs 4
to 10 deg below normal for many areas. Highs in the warmest vlys and
foothills on Sun are expected to reach the upper 80s to lower 90s,
except lower to mid 90s in the Antelope Vly. For Mon, highs in the
warmest vlys and foothills will only be in the upper 70s to lower
80s, except upper 80s to low 90s in the Antelope Vly.

***FROM PREVIOUS DISCUSSION***

.LONG TERM...(TUE-FRI)

Both the GFS and ECMWF continued to be in good agreement with
large scale features Tuesday through Thursday with some
differences on Friday. For Tuesday, an unseasonably cool upper
level trough becomes cut off over Northern California. The marine
or moist layer will increase to bring low clouds into the coastal
slopes of the mountains. There will be enough lift with cyclonic
flow aloft associated with the upper trough to the north that
drizzle should develop across coast, valleys and across the
coastal slopes of the mountains from the SBA South Coast to LA
county. There could be some measurable precipitation, especially
across the foothills in LA/VTU counties. Will hold off on POPs for
now, but could see later shifts adding light rain to the forecast.
Skies should remain partly cloudy into the afternoon hours with
the deep moist layer in place. As far as temps, they will be well
below normal on Tuesday with highs only reaching the 70s across
most valleys, to lower 80s across the Antelope Valley. Coastal
areas will remain in the 60s to lower 70s inland.

The main energy of this system will remain over the northern half
of the state on Tuesday. This upper low quickly moves east and
fills in on Wednesday. Heights, thickness lvls and boundary layer
temps will rise fairly quickly with high temps warming 4 to 8
degrees...with additional 5 to 14 degrees of warming on Thursday.
In fact highs for the valleys should reach the mid to upper 80s by
Thursday and lower 90s for the Antelope Valley. By Friday the GFS
shows another upper trough over California while the EC shows more
zonal west to east flow. For now will cool things down a tad for
Friday. Expect low cloud coverage to become more minimal in the
valleys Wednesday through Friday, but some clouds could still
affect a few coastal valleys.

&&

.AVIATION...10/1800Z.

At 18Z, the marine layer depth at KLAX was around 900 feet deep.
The top of the inversion was near 2900 feet with a temperature
around 25 degrees Celsius.

Coastal terminals...MVFR conditions will linger at some coastal
terminals until 20Z, then conditions should improve to VFR. An
early return of IFR to MVFR conditions should expected with some
terminals seeing IFR to MVFR conditions returning between 02Z and
05Z. Conditions should become predominantly LIFR to IFR between
04Z and 10Z, then lingering until between 15Z and 17Z.

Inland terminals...VFR conditions are expected throughout the
period except for a chance of VLIFR to LIFR conditions at KPRB
between 12Z and 16Z.

KLAX...VFR conditions should continue through 02Z, then MVFR
conditions should return between 02Z and 04Z. Conditions should
become predominantly IFR between 04Z and 10Z, then lingering
until between 15Z and 17Z.

KBUR...VFR conditions are expected throughout the period.

&&

.MARINE...10/900 AM.

Winds and seas should remain below Small Craft Advisory levels
through at least Tuesday. Local Small Craft Advisory winds will
develop across the Outer Waters near Point Conception and the
Channel Islands this afternoon and evening. There is a 40 percent
chance that a Small Craft Advisory could be added later.

A shallow marine layer will continue to create patchy dense fog
with visibility one nautical mile or less through this afternoon.

&&

.FIRE WEATHER...10/955 AM.

Onshore winds are expected to be 5 to 10 mph stronger today with
winds generally 15 to 25 with gusts to 35 with local gusts up to
50 mph on the desert side of the Los Angeles Mountains and begin
up to 3 hours earlier than yesterday. The slight increase in winds
with minimum relative humidities into the teens with isolated
single digits will lead to elevated fire danger across interior
areas and the mountains generally above 3000 feet. Windier
locations will likely see a few hours of critical fire weather
conditions, however the Red Flag duration criteria of 6
consecutive hours or greater is not currently expected.

Similar conditions are expected Sunday with slight drying and
increases in onshore wind across inland areas typically affected by
downsloping winds such as the Antelope Valley and Carrizo Plain.
This may lead to several hours of critical fire weather
conditions. At this time, the duration criteria does not look like
it will be met, but this will be monitored closely.

Winds will continue to increase Monday into Tuesday with afternoon
to evening winds peaking around 20 to 30 mph with gusts 35 to
locally 50 mph across interior areas and higher mountains.
However, minimum relative humidities currently look to trend
upward, to generally above 20 percent during this time. Despite
the increase in relative humidities, critically dry fuels and
gusty onshore winds will lead to continued elevated fire weather
danger for interior areas. By Wednesday or Thursday drier
conditions may work their way into interior areas with a
transition to locally gusty north winds possible across favored
areas such as the Santa Barbara South Coast and the I-5 corridor.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...Sirard/Kaplan
FIRE WEATHER...Munroe
AVIATION...Hall
MARINE...Hall
SYNOPSIS...Kittell

weather.gov/losangeles

Nearby

Small Craft Advisories in California, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.